Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Wichita, KS

July 26, 20175 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 26, 2017, 4:40 PM CDT for 5 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2017, 4:40 PM CDT (21:40 UTC)
Expired
Jul 26, 2017, 5:30 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:02 PM CDTTSTM WND GST 65El Dorado, KSSTORM CHASER ESTIMATED 65MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS53 KICT 262140
SVRICT
KSC015-017-049-073-115-262245-
/O.NEW.KICT.SV.W.0189.170726T2140Z-170726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
440 PM CDT WED JUL 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elk County in southeastern Kansas...
  Southern Chase County in east central Kansas...
  Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Greenwood County in southeastern Kansas...

* Until 545 PM CDT

* At 438 PM CDT, severe thunderstorms were located along a line
  extending from near Peabody to near Potwin to near Andover, moving
  east at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Leon,
  Madison, Howard, Florence, Potwin, Hamilton, Severy, Burns,
  Rosalia, Cassoday, Climax, Virgil, Matfield Green and Eureka City
  Lake.

This includes Interstate 35 between Mile Markers 55 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing 60 to 70 
mph winds across Northeast Sedgwick County. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows! To report severe 
weather, contact your nearest law enforcement agency. They will send 
your report to the National Weather Service office in Wichita.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3766 9715 3773 9715 3797 9700 3829 9712
      3821 9636 3817 9635 3817 9597 3770 9599
      3744 9621
TIME...MOT...LOC 2138Z 288DEG 67KT 3821 9705 3796 9696 3773 9710 

HAIL...<.75IN
WIND...60MPH
 
$$

ES
3 follow-up statements
257 
WWUS53 KICT 262152
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
452 PM CDT WED JUL 26 2017

KSC115-262200-
/O.CAN.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Marion KS-
452 PM CDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...

The storms which prompted the warning have moved south of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
      3809 9684 3826 9684 3821 9636 3817 9635
      3817 9597 3770 9599 3744 9621
TIME...MOT...LOC 2150Z 284DEG 31KT 3806 9686 3793 9681 3767 9703 

$$

KSC015-017-049-073-262245-
/O.CON.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Elk KS-Chase KS-Butler KS-Greenwood KS-
452 PM CDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ELK...SOUTHERN CHASE...BUTLER AND GREENWOOD
COUNTIES...

At 450 PM CDT, severe thunderstorms were located along a line
extending from near Burns to 7 miles north of El Dorado to near
Augusta, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Leon, Madison,
Howard, Potwin, Hamilton, Severy, Burns, Rosalia, Cassoday, Climax,
Virgil, Matfield Green, Eureka City Lake and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These thunderstorms are producing 60 to 65 mph winds. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
      3809 9684 3826 9684 3821 9636 3817 9635
      3817 9597 3770 9599 3744 9621
TIME...MOT...LOC 2150Z 284DEG 31KT 3806 9686 3793 9681 3767 9703 

HAIL...<.75IN
WIND...70MPH
 
$$

ES
818 
WWUS53 KICT 262210
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
510 PM CDT WED JUL 26 2017

KSC017-262217-
/O.CAN.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Chase KS-
510 PM CDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHASE COUNTY IS
CANCELLED...

The thunderstorms which prompted the warning are moving south of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
      3809 9636 3817 9636 3817 9597 3770 9599
      3744 9621
TIME...MOT...LOC 2207Z 274DEG 24KT 3805 9680 3786 9676 3772 9689 

$$

KSC015-049-073-262245-
/O.CON.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Elk KS-Butler KS-Greenwood KS-
510 PM CDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ELK...BUTLER AND GREENWOOD COUNTIES...

At 507 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Burns to 6 miles northeast of El
Dorado to 5 miles east of Augusta, moving east at 35 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Leon, Madison,
Howard, Potwin, Hamilton, Severy, Burns, Rosalia, Cassoday, Climax,
Virgil, Eureka City Lake, Santa Fe Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have produced 65 mph winds in El Dorado. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
      3809 9636 3817 9636 3817 9597 3770 9599
      3744 9621
TIME...MOT...LOC 2207Z 274DEG 24KT 3805 9680 3786 9676 3772 9689 

HAIL...<.75IN
WIND...70MPH
 
$$

ES
395 
WWUS53 KICT 262230
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
530 PM CDT WED JUL 26 2017

KSC015-049-073-262240-
/O.CAN.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Elk KS-Butler KS-Greenwood KS-
530 PM CDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELK...BUTLER AND
GREENWOOD COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
      3809 9636 3817 9636 3817 9597 3770 9599
      3744 9621
TIME...MOT...LOC 2228Z 288DEG 67KT 3793 9633 3774 9629 3760 9642 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 26, 3:10 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 PM CDT Wed Jul 26 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Wed Jul 26 2017

A slow moving cold front bisecting central KS today will move
over the area tonight and during the morning hours on Thursday.
Low level southwest prefrontal flow will result in a deep dry
layer ahead of the front while the latest NAM indicates more cinh
within the mid level thermal ridge over much of south central and
southeast KS. This lowers confidence in storm coverage as the
front sinks south tonight with only isolated/widely scattered
coverage anticipated. We may still see some pockets of heavy rain
given slow storm motions within a high pwat airmass.

Precipitation will linger into the day on Thursday, especially
across southeast KS while more seasonable air overspreads the
forecast area in the wake of the front. Highs on Thu are expected
to range from the mid to upper 80s where clouds linger across
south central and portions of central KS to the low 90s in far
southeast KS.

Fri-Sat...a dry post-frontal regime is anticipated through the
period with light northeasterly winds and seasonably mild
temperatures. Highs both days are expected to be in the upper 80s
for most areas with lows falling into the mid 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CDT Wed Jul 26 2017

The mid/upper ridge is progged to amplify across the central
Great Basin area during the extended periods. This will result in
north to northwesterly mid/upper flow across the Central Plains
states. We may see a shortwave trough or two emerge across the
area bringing an increasing chance for precipitation toward the
middle of the week but confidence in timing remains low at this
time. Temperatures will remain seasonable through the period with
highs in the upper 80s and lows in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 26 2017

Main aviation concerns will be storm chances through tonight along
with lowering ceilings behind the front.

Showers and storms continue to linger over central KS and still
look to be associated with a mid level baroclinic zone ahead of
the surface front. Cold front currently extends from eastern
Nebraska into western KS. Should see a break after the elevated
activity moves out of central KS with some redevelopment possible
along the cold front later this afternoon/early evening. Iso-sct
storm chances will follow the front as it pushes south tonight.
While confidence is high we are not looking at widespread storm
coverage, feel confident there will at least be activity on radar
most of the night into Thu morning.

By Thu morning, the better storm chances should be over southern
KS as the cold front finally moves south of the forecast area.
Will also see some lower clouds late tonight into Thu morning as
cooler air spills-in behind the front. At this point not confident
enough to run with IFR levels, but do feel some MVFR levels are
likely for mainly central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  87  70  89 /  30  20  10  10
Hutchinson      74  86  67  89 /  30  20  10   0
Newton          74  86  68  87 /  30  20  10   0
ElDorado        75  87  69  87 /  30  30  20   0
Winfield-KWLD   78  89  71  90 /  30  20  20  10
Russell         70  87  65  89 /  20  10   0   0
Great Bend      71  87  66  89 /  20  10  10  10
Salina          74  87  67  90 /  30  20   0   0
McPherson       73  86  66  88 /  30  20  10   0
Coffeyville     79  92  72  89 /  20  30  30  10
Chanute         78  91  71  87 /  30  30  30  10
Iola            77  89  70  87 /  30  30  30  10
Parsons-KPPF    79  91  72  88 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083-
091>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, Jul 26, 4:24 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Wed Jul 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices of 100 to 105 are likely this afternoon and early
evening for mainly southern Kansas. See latest heat advisory for
additional details.

Widely scattered thunderstorms are expected late this afternoon
with continued chances this evening and tonight. A few strong storms
with wind gusts to 50 or 60 mph are possible through early evening.
Localized areas of heavy rain may develop during the night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms may linger into Thursday across mainly southeast Kansas.
Heat indices will be near 100 in advance of the front over
Montgomery and Labette counties.

There are small chances for storms from late Saturday possibly
lingering into much of next week. The threat of strong or severe
storms appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 26, 3:52 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT WED JUL 26 2017

KSZ083-262115-
Sedgwick KS-
352 PM CDT WED JUL 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 415 PM CDT

* At 348 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Bentley
  to near Norwich...and moving east at 30 mph.

wind gusts in the 40 to 50 mph range will be possible with these
storms.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
  Maize, Clearwater, Sedgwick, Colwich, Garden Plain, Mount Hope,
  Downtown Wichita, Kechi, Andale, Bentley, Viola, West Wichita,
  Eisenhower National Airport and South Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3748 9781 3773 9772 3774 9770 3778 9770
      3791 9765 3791 9725 3748 9733
TIME...MOT...LOC 2051Z 273DEG 27KT 3786 9753 3751 9779

LAWSON
Local storm report, Jul 26, 4:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     GODDARD                 37.66N 97.58W
07/26/2017  E60 MPH          SEDGWICK           KS   PUBLIC

            50 TO 60 MPH WINDS REPORTED IN GODDARD.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:52 PM CDTSpecial Weather StatementICTSedgwick23 min
Jul 26, 4:05 PM CDTSevere Thunderstorm WarningICTSedgwick40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.